Alert archive / Wyoming / High Wind Watches in 2016

High Wind Watch 27, NWS Cheyenne, WY

December 28, 2016Albany County, Laramie County, Platte County, Wyoming

NWS Cheyenne, WY issued this high wind watch at Dec 28, 2016, 7:44 PM MST for Albany County, Laramie County, Platte County, Wyoming. It took effect at Dec 29, 2016, 8:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 28, 2016, 7:44 PM MST (02:44 UTC)
In effect from
Dec 29, 2016, 8:00 PM MST
Expired
Dec 29, 2016, 10:10 AM MST
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 66 km from the middle of the area, began a volume at 02:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDEN), launched 00:00Z, 2.7 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2016-12-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2016-12-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 179 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2172 m above ground
0-6 km bulk shear
105 kt
0-1 km storm-relative helicity
179 m²/s²
0-3 km storm-relative helicity
470 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

273 
WWUS75 KCYS 290244
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
744 PM MST WED DEC 28 2016

...POTENTIAL FOR STRONG WINDS TO RETURN TO INTERSTATE 25 BETWEEN
CHUGWATER AND WHEATLAND LATE THURSDAY NIGHT AND FRIDAY...

WYZ106-291200-
/O.NEW.KCYS.HW.A.0027.161230T0300Z-161230T2100Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
744 PM MST WED DEC 28 2016

...HIGH WIND WATCH IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THURSDAY EVENING THROUGH FRIDAY
AFTERNOON. 

* TIMING...WINDS ARE EXPECTED TO INCREASE AFTER 8 PM THURSDAY AND
  BECOME STRONG BY MIDNIGHT. HIGH WINDS WILL CONTINUE THROUGH MID
  FRIDAY AFTERNOON. 

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH. 

* IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSS WINDS WILL
  RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND HIGH
  PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATE 25 NEAR BORDEAUX
  BETWEEN CHUGWATER AND WHEATLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

HAMMER
2 follow-up statements
612 
WWUS75 KCYS 290930
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
230 AM MST THU DEC 29 2016

...POTENTIAL FOR STRONG WINDS TO RETURN TO INTERSTATE 25 BETWEEN
CHUGWATER AND WHEATLAND LATE TONIGHT AND FRIDAY...

WYZ106-300000-
/O.CON.KCYS.HW.A.0027.161230T0300Z-161230T2100Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
230 AM MST THU DEC 29 2016

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
FRIDAY AFTERNOON...

* TIMING...WINDS ARE EXPECTED TO INCREASE AFTER 8 PM TONIGHT AND
  MAY BECOME STRONG BY MIDNIGHT. HIGH WINDS MAY CONTINUE THROUGH
  EARLY FRIDAY AFTERNOON.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS TO 60 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSS WINDS MAY
  RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND
  HIGH PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATE 25 NEAR
  BORDEAUX BETWEEN CHUGWATER AND WHEATLAND.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

RUBIN
085 
WWUS75 KCYS 291710
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1010 AM MST THU DEC 29 2016

...POTENTIAL FOR STRONG WINDS TO RETURN TO INTERSTATE 25 BETWEEN
CHUGWATER AND WHEATLAND LATE TONIGHT AND FRIDAY...

WYZ106-300800-
/O.UPG.KCYS.HW.A.0027.161230T0300Z-161230T2100Z/
/O.NEW.KCYS.HW.W.0035.161230T0300Z-161230T2100Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
INCLUDING THE CITY OF...BORDEAUX
1010 AM MST THU DEC 29 2016

...HIGH WIND WARNING IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
FRIDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 8 PM THIS EVENING TO 2 PM MST
FRIDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...WINDS ARE EXPECTED TO INCREASE LATE THIS AFTERNOON AND
  EARLY THIS EVENING AND WILL BECOME STRONG BY MIDNIGHT. HIGH
  WINDS MAY CONTINUE THROUGH EARLY FRIDAY AFTERNOON.

* WINDS...WEST 35 TO 45 MPH WITH GUSTS AROUND 60 MPH.

* IMPACTS...MAINLY TO TRANSPORTATION. DANGEROUS CROSS WINDS MAY 
  RESULT IN A SIGNIFICANT BLOW OVER RISK FOR LIGHT WEIGHT AND 
  HIGH PROFILE VEHICLES...ESPECIALLY ALONG INTERSTATE 25 NEAR 
  BORDEAUX BETWEEN CHUGWATER AND WHEATLAND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Dec 28, 5:05 PM MST, 2 hours 39 minutes earlier.

Area forecast discussion, Dec 28, 5:05 PM MST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
505 PM MST Wed Dec 28 2016

.SHORT TERM...(This evening through Friday night)
Issued at 215 PM MST Wed Dec 28 2016

Strong west to southwest winds continue over the I80 corridor from
Elk Mountain to Cheyenne...and along I25 across Laramie County.
After a slow start this morning...Wind gusts have increased
between 55 to 70 MPH with areas near Arlington around 70 MPH at
this hour. These conditions will continue over the next few hours
before winds slowly diminish by this evening. Will keep the High
Wind Warning as is with no changes expected. Winter Weather
Advisory looks good as the mountains have received even higher
amounts than what was originally forecast based on current SNOTEL
observations...with an estimated 5 to 10 inches over 9000 feet.
Some llvl instability is resulting in brief snow flurries/snow
showers across the high valleys and eastern plains this
afternoon...so increased POP along and just east of I-25 for this
activity through this evening.

Models show a weakening upper level ridge axis moving across the
region for Thursday and Friday this week. This will result in
warmer temperatures with highs on Friday potentially around 50
degrees during the day along and east of I-25 before the next cold
front pushes southward in the afternoon. It will still remain
windy across most of southeast Wyoming...but it will be noticeably
less windy outside the wind prone areas. The next potential High
Wind event appears to be late Thursday night and early Friday
morning as the 850mb to 700mb gradient rapidly increases ahead of
the cold front. Thankfully...this should be confined to the
Arlington and Bordeaux areas for a brief amount of time before the
surface pressure rapidly rises behind the front. Models show the
cold front moving across the eastern plains Friday night and into
Colorado with some light snow possible across the east central
plains from Douglas eastward to Chadron Nebraska.

.LONG TERM...(Saturday through Wednesday)
Issued at 235 PM MST Wed Dec 28 2016

Cooler Saturday behind the cold front and a departing upper
shortwave. Dry outside of a few mtn snow showers mainly Saturday
morning. Mild and mainly dry Sunday ahead of a digging upper trof
over the Pacific northwest. Changes begin Sunday night as the
arctic front drops south across the CWA bringing much colder
temperatures for Monday...with very cold conditions continuing
through Wednesday. Should see snow increase over the CWA by late
Monday as the upper system digs further over the western CONUS and
favorable upper jet dynamics/surface upslope flow set up over the
CWA. main shot of shortwave energy looks to pass across the region
Monday night into Tuesday so the majority of snow should fall at
that time. Snow should taper off to flurries Tuesday as dynamics
fall off and drier arctic air settles over the area. Models
differ on Weds with the EC bringing a second wave and some QPF into
the region while the GFS depicting a much weaker and drier system.
Otherwise still very cold Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 504 PM MST Wed Dec 28 2016

VFR prevails through tonight with winds generally decreasing. Few-
Sct coverage of mid/high level cloud cover around 15k feet AGL.

&&

.FIRE WEATHER...
Issued at 109 PM MST Wed Dec 28 2016

No Fire Weather concerns this week and through the weekend due to
cool temperatures and a surface snowpack across portions of the
area. For next week...an arctic front will move through the area
result in very cold temperatures and bitter cold wind chills.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...Winter Weather Advisory until 8 PM MST this evening for WYZ112-
     114.

     High Wind Warning until 8 PM MST this evening for WYZ110-115>118.

NE...Wind Advisory until 8 PM MST this evening for NEZ019>021-054-055.

&&

SHORT TERM...TJT
LONG TERM...RE
AVIATION...CLH
FIRE WEATHER...TJT
Hazardous weather outlook, Dec 28, 3:22 AM MST, 16 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
322 AM MST WED DEC 28 2016

WYZ101>119-291030-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
322 AM MST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING
FOR THE SNOWY AND SIERRA MADRE RANGES.

PERIODS OF SNOW WILL CONTINUE TODAY WITH TOTAL ACCUMULATIONS OF
5 TO 8 INCHES.

A HIGH WIND WARNING IS IN EFFECT UNTIL 8 PM THIS EVENING FOR
ARLINGTON...THE LARAMIE VALLEY INCLUDING LARAMIE...THE I-80
SUMMIT AND SOUTHERN LARAMIE RANGE INCLUDING VEDAUWOO...THE
WESTERN LARAMIE COUNTY FOOTHILLS...CENTRAL LARAMIE COUNTY
INCLUDING CHEYENNE AND FOR SOUTHWEST PLATTE COUNTY INCLUDING
BORDEAUX.

EXPECT WEST TO SOUTHWEST WINDS OF 30 TO 45 MPH WITH GUSTS TO
65 MPH IN THE HIGH WIND WARNING AREA.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR SIGNIFICANT SNOW WILL BE SUNDAY NIGHT THROUGH
MONDAY NIGHT...WITH MUCH COLDER TEMPERATURES FOR MONDAY AND
TUESDAY BEHIND AN ARCTIC COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NEZ002-003-019>021-054-055-095-096-291030-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
322 AM MST WED DEC 28 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

A WIND ADVISORY IS IN EFFECT UNTIL 8 PM THIS EVENING FOR THE
SOUTHERN HALF OF THE NEBRASKA PANHANDLE FOR WEST TO NORTHWEST
WINDS OF 30 TO 35 MPH WITH GUSTS TO 50 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE NEXT CHANCE FOR SIGNIFICANT SNOW WILL BE SUNDAY NIGHT THROUGH
MONDAY NIGHT...WITH MUCH COLDER TEMPERATURES FOR MONDAY AND
TUESDAY BEHIND AN ARCTIC COLD FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

RUBIN

In the hours before

Local storm report, Dec 28, 1:48 PM MST, 5 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
148 PM MST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0135 PM     NON-TSTM WND GST ELK MOUNTAIN            41.69N 106.41W
12/28/2016  E53 MPH          CARBON             WY   DEPT OF HIGHWAYS

            44 MPH SUSTAINED

0130 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/28/2016  M54 MPH          CARBON             WY   DEPT OF HIGHWAYS

            44 NPH SUSTAINED

0131 PM     NON-TSTM WND GST 13 WNW LARAMIE          41.38N 105.81W
12/28/2016  M50 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            41 MPH SUSTAINED

0130 PM     NON-TSTM WND GST 7 NW ELK MOUNTAIN       41.76N 106.51W
12/28/2016  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            41 MPH SUSTAINED

0130 PM     NON-TSTM WND GST 9 WNW ELK MOUNTAIN      41.74N 106.57W
12/28/2016  M50 MPH          CARBON             WY   DEPT OF HIGHWAYS

            41 MPH SUSTAINED

1253 PM     NON-TSTM WND GST LARAMIE                 41.31N 105.58W
12/28/2016  M57 MPH          ALBANY             WY   ASOS

            37 MPH SUSTAINED

0135 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
12/28/2016  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            42 MPH SUSTAINED

&&

BCHAPMAN
Local storm report, Dec 28, 2:23 PM MST, 5 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
223 PM MST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0206 PM     NON-TSTM WND GST ARLINGTON               41.59N 106.21W
12/28/2016  M57 MPH          CARBON             WY   DEPT OF HIGHWAYS

            42 MPH SUSTAINED

0215 PM     NON-TSTM WND GST ELK MOUNTAIN            41.69N 106.41W
12/28/2016  M50 MPH          CARBON             WY   DEPT OF HIGHWAYS

            41 MPH SUSTAINED

0210 PM     NON-TSTM WND GST 5 NW ARLINGTON          41.64N 106.28W
12/28/2016  M52 MPH          CARBON             WY   DEPT OF HIGHWAYS

            42 MPH SUSTAINED

&&

BCHAPMAN
Local storm report, Dec 28, 3:08 PM MST, 4 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
308 PM MST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0246 PM     NON-TSTM WND GST 15 NNE CENTENNIAL       41.50N 106.00W
12/28/2016  M60 MPH          ALBANY             WY   DEPT OF HIGHWAYS

            31 MPH SUSTAINED

&&

BCHAPMAN
Local storm report, Dec 28, 4:11 PM MST, 3 hours 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
411 PM MST WED DEC 28 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0345 PM     NON-TSTM WND GST 3 NW ARLINGTON          41.62N 106.25W
12/28/2016  M49 MPH          CARBON             WY   DEPT OF HIGHWAYS

            42 MPH SUSTAINED

0345 PM     NON-TSTM WND GST 13 WNW LARAMIE          41.38N 105.81W
12/28/2016  M57 MPH          ALBANY             WY   DEPT OF HIGHWAYS

&&

BCHAPMAN

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 10:10 AM MSTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte27 hr

Nearby

High Wind Watches in Wyoming, 2016Every high wind watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.